Clinical Crossroads
Clinician's Corner
July 16, 2003

A 48-Year-Old Man With Temporal Lobe Epilepsy and Psychiatric Illness

Author Affiliations

Author Affiliation: Dr Devinsky is Professor of Neurology, Neurosurgery, and Psychiatry, New York University School of Medicine, New York, NY.


Clinical Crossroads at Beth Israel Deaconess Medical Center is produced and edited by Risa B. Burns, MD, Eileen E. Reynolds, MD, and Amy N. Ship, MD. Tom Delbanco, MD, is series editor. Erin E. Hartman, MS, is managing editor.
Clinical Crossroads Section Editor: Margaret A. Winker, MD, Deputy Editor.

JAMA. 2003;290(3):381-392. doi:10.1001/jama.290.3.381

DR DELBANCO: Mr C is a 48-year-old man with a long history of cognitive and psychological problems, marked by mood swings, memory loss, and seizures involving the frontal and temporal lobes of the brain. A primary physician, a neurologist with special interest in seizures (Dr J), and a psychiatrist (Dr N) manage Mr C's care. He has private insurance, works part-time, and lives near Boston with his wife.

Mr C's problems likely date to birth. He was the product of an uncomplicated pregnancy but during labor there may have been some anoxia. He recalls a "foggy feeling" in his head from the first time he can remember. As a child, he fell out of a tree and hit his head without notable sequelae. In elementary school, he did well but had difficulty with his memory. He continued a successful academic experience in high school, during which time he had intermittent abdominal pains, and then was graduated from a top university with extraordinarily high academic achievement. In college, he describes having had difficulty understanding lectures and remembering details. He read avidly and worked endless hours but felt his ability to learn was hampered by a poor memory. He had difficulty handling several different tasks at once. In graduate school, depression because of his struggles with his cognitive limitations led to a suicide attempt, which caused a contusion to the right side of the head. Thereafter, Mr C was hospitalized; lithium followed by carbamazepine and phenytoin gave him more, but not complete, control of his symptoms.

First Page Preview View Large
First page PDF preview
First page PDF preview